Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Taking oxacontin from long. Will taking Methadone cause heart problems?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
I would like to know how long is it safe on your heart to take Methadone 40 mg. tablets a day. Ive been taking them for 12 years im getting concern Im 60 yr. old could you help?
i was taking oxacontin for a long while than I went to a Methadone Clinic, been their since 2001 taking about 60 mg daily. I heard that Methadone has a black box on it for the heart by a doctor I like to know more about this. It takes 2 months to start feeling just alittle better once you quit taking Methadone the last day you take it.
Posted Wed, 23 Oct 2013 in Medicines and Side Effects
Answered by Dr. Preeti Parakh 6 hours later
Brief Answer:
Risk of heart rhythm disturbance.

Detailed Answer:

Welcome to Healthcare Magic!

It is true that methadone has a black box warning for heart related problems. It states that methadone can cause the prolongation of QT interval which is a parameter measured on the electrocardiogram (ECG). This can cause an arrythmia called Torsade de pointes, which can be sometimes fatal. In less severe cases, there are usually palpitations and dizziness. Therefore, it is advisable that people on methadone be regularly screened by electrocardiogram (ECG).

I know that it is not easy to quit methadone, but maybe a reduction in dosage can be tried. Since in my knowledge, many people can manage with 40 mg/day, I feel that you can try to come down from 60 mg/day to at least 40 mg/day. The risk of arrythmia is less with lower dosages. The other thing is that with age, the metabolic system slows down and less dosages are needed for the same effects than previously. Similarly, the dose which was safe for you 10 years back may be likely to produce adverse effects now. This is another reason why you should try reducing the dose of methadone.

While the risk of arrythmia is greatest in dosages of methadone more than 100 mg/day, lower dosages may also be arrythmogenic in the presence of factors like pre-existing heart disease, drug (alcohol/ cocaine/ amphetamines etc.) dependence, or concurrent use of medicines like some antibiotics, antidepressants, antipsychotics etc. So while you are methadone, it is always safe to inform your doctor before he prescribes for any other ailments.

Hope this answers your query. Please feel free to ask if you need any clarifications.

Best wishes.

Dr Preeti Parakh
MD Psychiatry

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor